Illinois, 2003

Damaging Wind in Illinois, August 28, 2003

August 28, 2003 · NWS ILX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 28, 12:37 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 28, 12:37 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
137 PM CDT THU AUG 28 2003

LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER NORTH CENTRAL
MINNESOTA...WITH A STRONG COLD FRONT EXTENDING SOUTHWEST INTO THE
CENTRAL PLAINS. MEANWHILE...A DECAYING WARM FRONTAL BOUNDARY WAS
EXTENDING EAST SOUTHEAST FROM THE FRONT IN WESTERN IOWA INTO
SOUTHERN INDIANA. MAIN CONCERNS THIS PERIOD REVOLVE AROUND THE
THREAT FOR (AND INTENSITY OF) SHOWERS AND THUNDERSTORMS WITH THE
APPROACH AND PASSAGE OF THE FRONT.

12Z MODELS IN MUCH BETTER AGREEMENT TODAY WITH RESPECT TO THE TIMING
ON THE PASSAGE OF THE FRONT. THERE ARE STILL DIFFERENCES IN THE
EXACT TIMING/PLACEMENT OF THE PRECIPITATION AS THE FRONT MOVES
THROUGH...THOUGH THESE ARE NOT TOO DIFFERENT IN THAT THEY ALL AGREE
THAT WE WILL GET WET OVER THE NEXT 24 OR SO HOURS. GUIDANCE
TEMPERATURES GENERALLY CLOSE AND REASONABLE...BUT WILL TEND TO FAVOR
THE WARMER MET/FWC HIGHS IN ADVANCE OF THE FRONT ON FRIDAY (ASSUMING
THE CLOUDS/PRECIPITATION DO NOT KNOCK THEM DOWN TOO MUCH).

TONIGHT AND FRIDAY...UPSTREAM COLD FRONT WILL GRADUALLY APPROACH AND
PASS THROUGH CENTRAL AND MUCH OF SOUTHEAST ILLINOIS...BRINGING SOME
MUCH NEEDED RAIN TO THE REGION. THE BOUNDARY WILL HAVE MUCH GOING
FOR IT IN TERMS OF PRECIPITATION POTENTIAL...WHICH MAY BE HEAVY AT
TIMES. MOISTURE PROGS SHOW DEEP MOISTURE POOLING ALONG AND AHEAD OF
BOUNDARY (WITH SHARP THETA E RIDGE AND PWAT VALUES TO 2 INCHES). THE
MOISTURE RICH AIRMASS...ALONG WITH A HIGH FREEZING LEVEL (> THAN
14000 FEET) AND FAIRLY WEAK LOW/MID LEVEL WIND FIELD (GENERALLY LESS
THAN 25 KTS) SUGGEST THE PRIMARY THREAT WITH ANY SHOWERS/STORMS WILL
BE HEAVY RAINFALL AS OPPOSED TO HAIL OR HIGH WINDS. THE BEST
DYNAMICS WILL STAY NORTH OF FORECAST AREA WITH THE MAIN UPPER
WAVE...BUT WE SHOULD STILL FEEL SOME IMPACTS OF THE WAVE AND STRONG
LOW LEVEL CONVERGENCE ALONG THE FRONT. IN ADDITION...WE WILL BE
UNDER THE FAVORABLE RRQ OF THE UPPER JET WITH THE ASSOCIATED UPPER
DIVERGENCE. WHILE THERE IS SOME CONCERN ABOUT HOW QUICKLY THE FRONT
WILL PASS THROUGH REGION (AS IT BECOMES MORE PARALLEL TO THE UPPER
FLOW WITH TIME)...FEEL THAT THE LOW LEVEL AGEOSTROPHIC RESPONSE TO
THE FAIRLY POTENT 80+ KT UPPER JET WILL HELP TO PUSH THE FRONT
THROUGH. SO...IN A NUTSHELL...WILL GO WITH LIKELY TO CATEGORICAL
CHANCES FOR SHOWERS/STORMS AREAWIDE FROM NORTHWEST TO SOUTHEAST WITH
TIME AS THE FRONT MOVES THROUGH.

FRIDAY NIGHT...THE FRONT SHOULD HAVE CLEARED ALL BUT THE FAR
SOUTHEAST SECTION OF THE FORECAST AREA BY EARLY EVENING...WITH MUCH
DRIER AIR SPILLING ACROSS THE REGION IN ITS WAKE. HOWEVER...THE
FRONT IS EXPECTED TO STALL OUT NOT TOO FAR SOUTH OF FORECAST AREA
DURING THE NIGHT. WILL MAINTAIN LOW CHANCE FOR SHOWERS/STORMS ACROSS
THE SOUTHEAST TO COVER ANY LINGERING PRECIPITATION UNTIL THE FRONT
PASSES OR IF IT HANGS UP SOONER THAN EXPECTED.

SATURDAY AND SUNDAY...FRONT FROM FRIDAY WILL BE PARKED NOT TOO FAR
SOUTH OF FORECAST AREA DURING THE PERIOD. NOT A WHOLE LOT TO HANG
YOUR HAT ON AS FAR AS MAJOR SUPPORT FOR PRECIPITATION...BUT THE
MODELS (TO VARYING DEGREES) SUGGEST A FEW WAVES DEVELOPING ALONG THE
FRONT. FOR THIS REASON...WILL MAINTAIN LOW CHANCE OF SHOWERS/STORMS
ACROSS THE SOUTHEAST SECTIONS OF THE FORECAST AREA (CLOSEST TO THE
STALLED FRONT). HOWEVER...THE MOST NOTABLE FEATURE OF THE WEEKEND
WILL BE THE DRAMATIC CHANGE FROM HOT/HUMID WEATHER TO TEMPERATURES
THAT ARE SEVERAL DEGREES COOLER THAN NORMAL.

MONDAY THROUGH THURSDAY...MODEL/ENSEMBLES IN REASONABLE AGREEMENT
THROUGH TUESDAY...WITH MORE CONSIDERABLE SCATTER SHOWN WEDNESDAY AND
THURSDAY. IN GENERAL...HIGH PRESSURE IS EXPECTED TO BE IN CONTROL AT
THE SURFACE...WITH WEAK NORTHWEST FLOW ALOFT. WILL MAINTAIN DRY
FORECAST CURRENTLY IN GRIDS/ZONES...THOUGH YOU CERTAINLY CAN NOT
RULE OUT AN UNFORESEEN WAVE IN THE WEAKLY CYCLONIC FLOW THAT COULD
TRIGGER PRECIPITATION. THOUGH NO MAJOR WARM UP IS EXPECTED DURING
THE PERIOD...HAVE TRENDED MORE TOWARD CLIMATOLOGY FOR THE END OF THE
PERIOD WHEN MODEL AGREEMENT IS LESS THAN IMPRESSIVE.

.ILX...NONE.

BAK
Hazardous weather outlook, Aug 28, 10:00 AM CST, 7 hours 50 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITION WILL ONCE AGAIN PREVAIL ACROSS CENTRAL
ILLINOIS TODAY. HEAT INDEX VALUES BETWEEN 100 AND 105 WILL BE
POSSIBLE AS TEMPERATURES PUSH INTO THE MIDDLE 90S WITH DEWPOINTS IN
THE LOWER 70S.

THERE WILL BE A RISK FOR SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT APPROACHES THE AREA. THE PRIMARY SEVERE WEATHER THREAT WILL BE
STRONG WINDS AND VERY HEAVY RAINFALL BETWEEN 10 PM AND 6 AM. IN THE
MEANTIME...ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE LATER THIS
AFTERNOON. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
WITH THIS ACTIVITY...SOME STORMS MAY PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO LINGER OVER CENTRAL AND SOUTHEASTERN
ILLINOIS ON FRIDAY...AS WELL AS FROM SATURDAY INTO EARLY SUNDAY.
HOWEVER...THE RISK FOR SEVERE WEATHER WITH THIS ACTIVITY WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OVER CENTRAL AND WESTERN
ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

The radar

The St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 28, 5:50 PM CST
Where
Scott County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.633, -90.467

Several large tree limbs were blown down near Illinois Route 106.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377530.